Montana, 2024

Damaging Winds in Montana, August 18, 2024

August 18, 2024 · NWS MSO · 2 events in 2 counties and zones

Severe thunderstorms produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Severe thunderstorms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 18, 11:35 AM MST, 5 hours 5 minutes earlier.

Area forecast discussion, Aug 18, 11:35 AM MST, 5 hours 5 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
1235 PM MDT Sun Aug 18 2024

.DISCUSSION...North central Idaho and western Montana will remain
under south-southwest flow aloft through Monday with a low
pressure system situated along the Pacific northwest coast and
broad high pressure over the central part of the country. This
pattern will support afternoon and evening thunderstorms as waves
of energy interact with monsoonal moisture streaming in from the
desert southwest.

For today, model guidance consistently points to the best lift
and shear occurring this afternoon in far eastern Idaho County,
Lemhi County, and extending eastward through southwest and west-
central Montana, including areas like Salmon, Hamilton, Missoula,
and Butte. These locations have a marginal (5% chance) risk for
isolated thunderstorms capable of producing strong outflow wind
gusts up to 50 mph along with brief heavy rain.

For Monday, forecast models continue to point to convection
becoming more widespread across all of western Montana and north
central Idaho. The lift, moisture, and shear profiles for Monday
are more favorable to see stronger storms develop, with strong
outflow winds, hail and brief heavy rain being threats.

On Tuesday and Wednesday, the upper level flow becomes slightly
more westerly as the upper level ridge axis drifts further east.
This largely shunts monsoonal moisture out of the region. However,
lingering moisture and instability will support some thunderstorm
development, primarily across Lemhi County and southwest Montana.
Some forecast models indicate a piece of the Pacific Northwest
trough breaking off and moving through northwest Montana, which
may support the development of showers and thunderstorms, possibly
even in the overnight hours. The forecast currently does not
reflect this possibility, so something to monitor.

Long range models have not improved much in terms of resolving
how the upper level trough along the Pacific Northwest coast
eventually ejects and moves inland. The timing for this occurring
seems to be narrowing in on August 24 and 25 but there is still
wide variety in the models between a more closed low type feature
vs a more open wave moving through the region. So, while
confidence is fairly high that temperatures will cool, the amount
that may occur is still in question.

&&

.AVIATION...Monsoon moisture will continue to increase throughout
the day, with showers and thunderstorms expected to develop this
afternoon. The primary area for moisture and lift is forecasted
between KSMN, KHRF, KMSO, and KBTM, where radar projections
indicate thunderstorms from approximately 18/2100z to 19/0200z.
Isolated storms are also possible farther west and north of the
main storm area through 19/0500z. The main threats include gusty
outflow winds up to 45 kts, with small hail also possible.
Wildfire smoke, primarily from south-central Idaho, will continue
to stream into the region, with forecast models showing fires once
again getting very active this afternoon. With that in mind,
elevated smoke and haze will likely increase over the region
tonight into Monday morning, with the main focus through north
central Idaho and northwest Montana. Lowered visibility and
obscurations of the terrain are possible.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Aug 18, 3:23 PM MST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Missoula MT
423 PM MDT Sun Aug 18 2024

MTZ005-006-182315-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
423 PM MDT Sun Aug 18 2024

...Strong thunderstorms will impact portions of central Ravalli
County through 515 PM MDT...

At 423 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 11 miles southwest of Darby
to Conner. Movement was north at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hamilton, Darby, Conner, Grantsdale, Charlos Heights, and Como.

This includes Highway 93 S between mile markers 18 and 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4631 11440 4627 11382 4588 11404 4588 11438
TIME...MOT...LOC 2223Z 185DEG 26KT 4594 11439 4593 11413

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

AL
Local storm report, Aug 18, 3:48 PM MST, 52 minutes before
Preliminary Local Storm Report
National Weather Service Missoula MT
448 PM MDT Sun Aug 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     Hail             North Fork              45.41N 114.00W
08/18/2024  E0.70 Inch       Lemhi              ID   Public

&&
Local storm report, Aug 18, 3:49 PM MST, 51 minutes before
Preliminary Local Storm Report
National Weather Service Missoula MT
449 PM MDT Sun Aug 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     Hail             1 SSW Gibbonsville      45.55N 113.93W
08/18/2024  E0.70 Inch       Lemhi              ID   Trained Spotter

&&
Special weather statement, Aug 18, 4:01 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Missoula MT
501 PM MDT Sun Aug 18 2024

MTZ005-006-182330-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
501 PM MDT Sun Aug 18 2024

...Strong thunderstorms will impact portions of south central
Missoula, northwestern Granite and northwestern Ravalli Counties
through 530 PM MDT...

At 501 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles east of Hamilton to 11 miles west of
Woodside. Movement was northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Stevensville, Victor, Florence, Woodside, Pinesdale, Bell Crossing,
and Corvallis.

This includes Highway 93 S between mile markers 49 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4668 11366 4667 11427 4629 11436 4626 11376
TIME...MOT...LOC 2301Z 206DEG 39KT 4631 11383 4634 11439

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AL
Local storm report, Aug 18, 4:02 PM MST, 38 minutes before
Preliminary Local Storm Report
National Weather Service Missoula MT
502 PM MDT Sun Aug 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     Hail             3 N North Fork          45.45N 113.99W
08/18/2024  E1.75 Inch       Lemhi              ID   Public

            Strong winds also with tree branches down.

&&
Special weather statement, Aug 18, 4:38 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Missoula MT
538 PM MDT Sun Aug 18 2024

MTZ004>006-043-190015-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-Potomac/Seeley Lake Region MT-
538 PM MDT Sun Aug 18 2024

...Strong thunderstorms will impact portions of southeastern
Missoula, northwestern Granite and north central Ravalli Counties
through 615 PM MDT...

At 537 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Stevensville to 22 miles
west of Drummond. Movement was north at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Missoula, Lolo, Stevensville, Bonner-West Riverside, Wye, Florence,
East Missoula, Potomac, Quigley, Twin Creeks, Clinton, and Turah.

This includes the following highways...
 Interstate 90 between mile markers 91 and 132.
 Highway 93 N between mile markers 0 and 2.
 Highway 93 S between mile markers 64 and 94.
 Highway 200 E between mile markers 0 and 19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4700 11434 4699 11348 4654 11354 4648 11428
TIME...MOT...LOC 2337Z 188DEG 30KT 4656 11422 4658 11361

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AL

The radar

The Missoula radar (KMSX), 50 km away, was scanning. The volume nearest the first event began at 23:39 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ravalli

When
August 18, 4:40 PM MST to 5:15 PM MST
Where
Ravalli County, 1.58 mi ENE of Kenspur
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
46.590, -114.050

Thunderstorm winds pushed over a 20 foot tall tree along Eastside Highway.

Thunderstorm Wind, Missoula

When
August 18, 5:06 PM MST to 5:45 PM MST
Where
Missoula County, 1.17 mi SE of Missoula Southwest
Measured
63 kt (72 mph) measured gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
46.840, -114.030

Missoula County reported eastbound traffic closed at Reserve Street as well as westbound at Paxon St for a tree in the road. The power company reported over 1000 customers without power. The ASOS at Missoula Airport measured a gust of 72 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2024Every state in 2024This day in weather historyWarnings in Montana, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1201847, 1201848.